Skip to Main content Skip to Navigation
Journal articles

The Normal Modes of Nonlinear n-Degree-of-Freedom Systems

Abstract : A system of n masses, equal or not, interconnected by nonlinear “symmetric” springs, and having n degrees of freedom is examined. The concept of normal modes is rigorously defined and the problem of finding them is reduced to a geometrical maximum-minimum problem in an n-space of known metric. The solution of the geometrical problem reduces the coupled equations of motion to n uncoupled equations whose natural frequencies can always be found by a single quadrature. An infinite class of systems, of which the linear system is a member, has been isolated for which the frequency amplitude can be found in closed form.
Complete list of metadatas

Cited literature [3 references]  Display  Hide  Download
Contributor : Mathias Legrand <>
Submitted on : Tuesday, July 12, 2016 - 2:11:30 AM
Last modification on : Friday, June 28, 2019 - 3:01:15 PM


Files produced by the author(s)


Distributed under a Creative Commons Attribution 4.0 International License



Reinhardt Rosenberg. The Normal Modes of Nonlinear n-Degree-of-Freedom Systems. Journal of Applied Mechanics, American Society of Mechanical Engineers, 1962, 29 (1), pp.7-14. ⟨10.1115/1.3636501⟩. ⟨hal-01344457⟩



Record views


Files downloads